10.13.2017

Toenails are Overrated Anyway


Over the years I'd heard all the rumors about Erbitux. It's one of the tried and true chemotherapies for colorectal cancer, and in a family of other chemo drugs called EGFR-inhibitors. Though I'm sure I've explained already, let me refresh your memory. Epidermal Growth Factor Receptor-inhibitor drugs destroy anything epidermal (skin, nails, skin, skin, nails), and the one side effect I had heard stories about was the "acne-like rash" that I happened to be blessed with (and am still being blessed with to the extreme at this moment).

Though the initial pain and rawness has subsided since I started last year, the cracked, ashy dry skin has not. The rash ebbs and flows with a rhythm I have yet to decipher, and the demise of my hands and feet has me wishing for days when a little pedicure was all I needed to feel like a girl again.

I knew going in that my hands and feet might suffer, and my nails could get infected. I diligently cared for them every night, and worked foot creams, fuzzy socks, and ointments into my nightly routine with my damn lymphedema. As with most attempts to counter chemo, my efforts were useless to combat side effects.

As my toenails started to ooze, I continued to think that my own self-care would be enough. And like most problems in my life, I'd just fix it myself. Damn ornery women! Only my fixing wasn't working, and the condition in my toenails got dire. So dire that I landed myself a stay at the Casa de Hospital over Mother's Day weekend for some IV antibiotic and a horrific procedure on my toenails that could only be soothed with some OxyContin. Nurses at the other end of the building later stopped by to say the could hear me screaming (foul words) throughout the halls.

This is about to get mildly graphic, but only so I can make a point that chemo isn't just baldness and puking. I feel like a million bucks with a head full of hair, but what you are about to see has been my plight in life since I started on Erbitux last winter.

Apparently EGFR-inhibitor chemo can also cause your nails to split, come off, and become ingrown. And this leads to infections that little Miss Fix-It-Herself can't make better. Since that fateful Mother's Day, I have had to have my toenails tended to on two more occasions, and I know my podiatrist hasn't seen the last of these beauties. We're on a first name basis, and she always gives me permission to cuss like a sailor as she injects abnormally large needles into my toes.

So here's proof that chemo isn't just about losing your hair, being sick, or throwing up. I have a head full of oddly curly hair, and feel amazing. After 5 years of feeling like crap, I remind myself that toenails are indeed overrated, and I just need to put on my big girl panties and deal with it.
It was the summer of bandaids, blood, and dry, cracked feet.
Round 1: Having already had needles injected between my toes early in the year, and can only tell you that the words that came out of my mouth this time would make a sailor blush.

Round 1: Only mildly noticable in this photo, the main indicator that this infection was out of my control was the uncontrollable swelling in my left leg. As the lymphatic system helps us deal with infection, Fat Lefty was no match for the war that was raging in my left toe and got pissed. It took me all summer (wrapping 24/7) to get him back down to his "normal" lymphie size.
Round 2: Having experienced the worst pain in my life when she injected my toes in this hospital, my caregiver pinned me down and said I could squeeze him until he bruised to get through it again.

Round 3: At this point my podiatrist knows me by name, and said I was free to scream any foul words I liked as she injected my toe AGAIN. If my nail could give me the middle finger, this is what it would look like. I'm painting the rest of my nails black to match.
Most of my nails have peeled back and broken off leaving me with useless nubs.
Useless nubs that like to bleed when I try to make them remotely useful. In this case, I reached into my bag to get my keys.
And despite the cracks in my feet improving now that I'm not wearing flip flops all the time, any attempts at exercise (and in this case a short hike) result in blood blisters. Good times.

1 comment:

good essay writing sites said...

this is very informative and important to know. it is easier to understand too with its thorough writing. i am surely going to take care of myself better